Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2004, 5:54 PM MDT for Gunnison County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 5:54 PM MDT (23:54 UTC)
- Expired
- Jul 18, 2004, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Gunnison County, CO
The radar
The Grand Junction radar (KGJX), 124 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 182354 FFWGJT COC051-190245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 554 PM MDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN GUNNISON COUNTY IN CENTRAL COLORADO. * UNTIL 845 PM MDT. * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS THE TOWN OF GUNNISON. DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR FALLING ACROSS THIS AREA. * THE HEAVY RAIN IS MOVING OVER THE SAME AREAS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR...ESPECIALLY FROM CAPITOL CREEK TO TOMICHI CREEK...ALONG HIGHWAY 50. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3867 10699 3851 10704 3850 10681 3866 10675 $$ NADLER
3 follow-up statements
000 WGUS75 KGJT 190034 FFSGJT COC051-190245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 634 PM MDT SUN JUL 18 2004 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 845 PM MDT... AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAINFALL EXTENDING FROM 10 MILES NORTHWEST OF GUNNISON TO 5 MILES EAST-SOUTHEAST OF GUNNISON. ESTIMATED RAINFALL RATES OF 1/2 TO 3/4 INCH PER HOUR ARE STILL OCCURRING AND THE POTENTIAL FOR FLASH FLOODING REMAINS HIGH. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GUNNISON AND ALMONT...AS WELL AS CREEKS AND COUNTY ROADS OFF OF HIGHWAY 135 AND HIGHWAY 50. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NADLER
000 WGUS75 KGJT 190137 FFSGJT COC051-190245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 735 PM MDT SUN JUL 18 2004 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 845 PM MDT... AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH HEAVY RAINFALL ACROSS AREAS IN THE VICINITY OF GUNNISON. RAINFALL RATES OF 1/4 TO 1/2 INCH PER HOUR REMAIN ACROSS THIS AREA. SEVERAL REPORTS OF 1/2 TO 3/4 OF AN INCH HAS FALLEN AROUND GUNNISON...BUT HIGHER AMOUNTS HAVE LIKELY FALLEN NORTH AND WEST OF TOWN. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO PRODUCE LOCALIZED FLASH FLOODING OF CREEKS AND STREAMS...WITH SEVERAL COUNTY ROADS POTENTIALLY WASHED OUT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NADLER
000 WGUS75 KGJT 190240 FFSGJT COC051-190345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 840 PM MDT SUN JUL 18 2004 ...FLASH FLOOD WARNING HAS BEEN EXTENDED FOR GUNNISON COUNTY UNTIL 945 PM MDT... AT 840 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ACROSS THE TOWN OF GUNNISON. RISING WATER IN CREEKS...STREAMS AND ALONG COUNTY ROADS HAS RESULTED IN WIDESPREAD FLOODING. POWER OUTAGES WAS REPORTED IN GUNNISON WITH SANDBAGGING CURRENTLY IN PROGRESS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:51 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 1:51 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 151 PM MDT SUN JUL 18 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)... MORNING SOUNDINGS NOT AS WET AS PREVIOUS DAYS WITH PRECIPITABLE WATER VALUES DROPPING TO AROUND 1 INCH AT MOST LOCATIONS. HOWEVER... SOUTHERN SOUNDINGS HAVE SHOWN AN INCREASE FROM THE EARLIER 00Z FLIGHTS AND CONVECTION HAS BEEN MORE ACTIVE OVER THE SOUTHERN ZONES THIS AFTERNOON...WHERE WEAKER CAP IS IN PLACE. WITH STRONG SFC HEATING AND CAP BECOMING WEAKER...EXPECT SEVERAL STRONG STORMS TO DEVELOP OVER THE NORTHERN PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. STILL HAVE PLENTY OF MOISTURE FOR STORMS TO BE EFFICIENT RAIN PRODUCERS...WITH RATE IN EXCESS OF AN INCH AN HOUR LIKELY WITH THE STRONGEST STORMS ALONG WITH SMALL HAIL AND GUSTY OUTFLOW WINDS. WITH THE UPPER LEVEL RIDGE REMAINING CENTERED OVER EASTERN ARIZONA AND WESTERN NEW MEXICO...EXPECT LITTLE CHANGE TO THE CURRENT FORECAST AS SUBTROPICAL MOISTURE CONTINUES TO WORK AROUND THE RIDGE AND INTO EASTERN UTAH AND WESTERN COLORADO. MODELS HINT AT SOME SUBTLE DRYING THROUGH LATER PERIODS...ALTHOUGH WITH LITTLE CHANGE IN THE OVERALL PATTERN THROUGH TUESDAY...WL GO AGAINST THIS AND KEEP POPS UP THROUGH THE PERIOD. PERSISTENCE THE KEY WITH TEMPS WITH MILD OVERNIGHT CONDITIONS AND SEASONAL AFTERNOON HIGHS. .LONG TERM (WEDNESDAY THROUGH SUNDAY)... A WEAK TROF WILL MOVE EAST ACROSS THE NORTHERN STATES BY MIDWEEK... FLATTENING THE RIDGE OVER THE CWA. AS THE WAVE MOVES EAST...THE RIDGE WILL REBOUND OVER THE GREAT BASIN REGION THROUGH NEXT WEEKEND. WITH ADEQUATE MOISTURE...HAVE KEPT SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL. MODELS SHOWING INCREASING MOISTURE BY NEXT WEEKEND. AS A RESULT...HAVE SLIGHTLY INCREASED CLOUD COVER AND POPS FOR THIS PERIOD AND DECREASED MAX TEMPERATURES SEVERAL DEGREES FOR SATURDAY/SUNDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 18 2004 COZ001>014-017>023-UTZ022>025-027>029-191145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY. FOR TUESDAY THROUGH SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:37 PM MDT | Flash Flood Warning | GJT | Gunnison | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.